MAUDE Adverse Event Report: ARTHREX, INC. BURR, OVAL, 8 FLUTE 5.0MM X 13CM; BURR, SURGICAL, GENERAL & PLASTIC SURGERY

ARTHREX, INC. BURR, OVAL, 8 FLUTE 5.0MM X 13CM; BURR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number BURR, OVAL, 8 FLUTE 5.0MM X 13CM
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Codes Burn(s) (1757); Superficial (First Degree) Burn (2685)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Event or Problem Description
On (b)(6)2022, it was reported by a sales representative via sems that an ar-8500obe burr burn the patient superficially when it was connected to an ar-8330h shaver handpiece.This was discovered during a procedure on (b)(6)2022.
 
Additional Manufacturer Narrative
The complaint is unable to be confirmed.One unpackaged ar-8500obe was returned for investigation.Visual evaluation concluded without the observance of any signs of heat damage across the returned oval burr.Attempts at functional testing revealed that the inner tube was locked within the outer tube, and would not allow the cutting head to rotate.The spring retainer was bent out of position, indicating that the device had been subjected to prying/leveraging forces during use.
 
Additional Manufacturer Narrative
Additional info: b5.Complaint confirmed.Functional testing was performed using burr ar-8500obe, batch 14339092 (reference case-2022-00102166-1).When the device was operated in forward and reverse, the burr would lock up and cause a c34 overload error to appear on the shaver console.The burr lockup (blade not able to rotate) can be attributed to the burr damage, as noted in (b)(4) (bent hub causes the inner tube to hit the outer tube during use).The damage to the burr is likely caused by device sideloading (reference dfu-0215-7 rev 0, section f, item 7).Excessive loading is also known to decrease irrigation flow which would in turn, cause overheating (reference dfu-0215-7 rev 0, section f, item 10), although no excessive heat was observed from the burr or shaver handpiece during testing.
 
Event or Problem Description
Additional information received 3/2/2022: this was discovered during an arthroscopic rcr procedure on 2/22/2022.Case was completed without further issues using another shaver and burr.A dualwave inflow/outflow tubing were used during the case and there was no interruption of the in and outflow.There was an alarm that when off and the patient's burn occurred within 30 seconds.

Brand Name
BURR, OVAL, 8 FLUTE 5.0MM X 13CM
Common Device Name
BURR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
vik bajnath
8009337001
MDR Report Key13839537
Report Number1220246-2022-04617
Device Sequence Number1308495
Product Code GFF
UDI-Device Identifier00888867043862
UDI-Public00888867043862
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberBURR, OVAL, 8 FLUTE 5.0MM X 13CM
Device Catalogue NumberAR-8500OBE
Device Lot Number14339092
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer03/01/2022
03/01/2022
Initial Report FDA Received Date03/21/2022
Supplement Report FDA Received Date04/11/2022
06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown